Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762

 
 

 

A stretched exponential bound on the rate of growth of the number of periodic points for prevalent diffeomorphisms I


Authors: Vadim Yu. Kaloshin and Brian R. Hunt
Journal: Electron. Res. Announc. Amer. Math. Soc. 7 (2001), 17-27
MSC (2000): Primary 37C20, 37C27, 37C35, 34C25, 34C27
DOI: https://doi.org/10.1090/S1079-6762-01-00090-7
Published electronically: April 18, 2001
MathSciNet review: 1826992
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For diffeomorphisms of smooth compact manifolds, we consider the problem of how fast the number of periodic points with period $n$ grows as a function of $n$. In many familiar cases (e.g., Anosov systems) the growth is exponential, but arbitrarily fast growth is possible; in fact, the first author has shown that arbitrarily fast growth is topologically (Baire) generic for $C^2$ or smoother diffeomorphisms. In the present work we show that, by contrast, for a measure-theoretic notion of genericity we call “prevalence”, the growth is not much faster than exponential. Specifically, we show that for each $\delta > 0$, there is a prevalent set of ($C^{1+\rho }$ or smoother) diffeomorphisms for which the number of period $n$ points is bounded above by $\operatorname {exp}(C n^{1+\delta })$ for some $C$ independent of $n$. We also obtain a related bound on the decay of the hyperbolicity of the periodic points as a function of $n$. The contrast between topologically generic and measure-theoretically generic behavior for the growth of the number of periodic points and the decay of their hyperbolicity shows this to be a subtle and complex phenomenon, reminiscent of KAM theory.


References [Enhancements On Off] (What's this?)

    [A]A Problems of Arnold’s seminar, FAZIS, Moscow, 2000.
  • M. Artin and B. Mazur, On periodic points, Ann. of Math. (2) 81 (1965), 82–99. MR 176482, DOI https://doi.org/10.2307/1970384
  • Neil Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. J. 21 (1971/72), 193–226. MR 287106, DOI https://doi.org/10.1512/iumj.1971.21.21017
  • S. V. Gonchenko, L. P. Shil′nikov, and D. V. Turaev, On models with nonrough Poincaré homoclinic curves, Phys. D 62 (1993), no. 1-4, 1–14. Homoclinic chaos (Brussels, 1991). MR 1207413, DOI https://doi.org/10.1016/0167-2789%2893%2990268-6
  • [GST2]GST2 S. Gonchenko, L. Shil’nikov, D. Turaev, Homoclinic tangencies of an arbitrary order in Newhouse regions, Preprint, in Russian. [G]G M. Gromov, On entropy of holomorphic maps, Preprint. [HSY]HSY B. R. Hunt, T. Sauer, J. A. Yorke, Prevalence: a translation-invariant “almost every” for infinite-dimensional spaces, Bull. Amer. Math. Soc. 27 (1992), 217–238; Prevalence: an addendum, Bull. Amer. Math. Soc. 28 (1993), 306–307. ;
  • Vadim Yu. Kaloshin, An extension of the Artin-Mazur theorem, Ann. of Math. (2) 150 (1999), no. 2, 729–741. MR 1726706, DOI https://doi.org/10.2307/121093
  • [K2]K2 V. Yu. Kaloshin, Generic diffeomorphisms with superexponential growth of number of periodic orbits, Comm. Math. Phys. 211 (2000), no.1, 253-271.
  • V. Yu. Kaloshin, Some prevalent properties of smooth dynamical systems, Tr. Mat. Inst. Steklova 213 (1997), no. Differ. Uravn. s Veshchestv. i Kompleks. Vrem., 123–151 (Russian); English transl., Proc. Steklov Inst. Math. 2(213) (1996), 115–140. MR 1632241
  • [K4]K4 V. Yu. Kaloshin, Ph.D. thesis, Princeton University, 2001. [KH]KH V. Kaloshin, B. Hunt, Stretched exponential bound on growth of the number of periodic points for prevalent diffeomorphisms, part 2, in preparation. [KK]KK V. Kaloshin, O. Kozlovski, An example of a $C^2$-unimodal map with an arbitrarily fast growth of the number of periodic points, in preparation
  • M. Martens, W. de Melo, and S. van Strien, Julia-Fatou-Sullivan theory for real one-dimensional dynamics, Acta Math. 168 (1992), no. 3-4, 273–318. MR 1161268, DOI https://doi.org/10.1007/BF02392981
  • Jacob Palis Jr. and Welington de Melo, Geometric theory of dynamical systems, Springer-Verlag, New York-Berlin, 1982. An introduction; Translated from the Portuguese by A. K. Manning. MR 669541
  • John C. Oxtoby, Measure and category. A survey of the analogies between topological and measure spaces, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 2. MR 0393403
  • Robert J. Sacker, A perturbation theorem for invariant manifolds and Hölder continuity, J. Math. Mech. 18 (1969), 705–762 (German). MR 0239221
  • M. I. Vishik and S. B. Kuksin, Quasilinear elliptic equations and Fredholm manifolds, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 6 (1985), 23–30, 110 (Russian). MR 820188
  • [W]W H. Whitney, Differentiable manifolds, Ann. Math. 37 (1936), 645–680.
  • Y. Yomdin, A quantitative version of the Kupka-Smale theorem, Ergodic Theory Dynam. Systems 5 (1985), no. 3, 449–472. MR 805842, DOI https://doi.org/10.1017/S0143385700003072

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 37C20, 37C27, 37C35, 34C25, 34C27

Retrieve articles in all journals with MSC (2000): 37C20, 37C27, 37C35, 34C25, 34C27


Additional Information

Vadim Yu. Kaloshin
Affiliation: Fine Hall, Princeton University, Princeton, NJ 08544
MR Author ID: 624885
Email: kaloshin@math.princeton.edu

Brian R. Hunt
Affiliation: Department of Mathematics and Institute for Physical Science and Technology, University of Maryland, College Park, MD 20742
Email: bhunt@ipst.umd.edu

Keywords: Periodic points, prevalence, diffeomorphisms
Received by editor(s): December 21, 2000
Published electronically: April 18, 2001
Communicated by: Svetlana Katok
Article copyright: © Copyright 2001 American Mathematical Society